| Model Number |
M001492971 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Device Embedded In Tissue or Plaque (3165)
| Date of Event |
02/14/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The device was not received for evaluation at the time of this report; therefore, no physical or visual analysis of the product can be performed.A review of the device history records of the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.During manufacturing and packaging of this product the operators are instructed to 100% visually inspect for any obvious defect prior to shipment.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.As noted in the warnings portion of the device instructions for use: ·attention should be paid to guidewire movement in the vessel.Before a wire is moved or torqued, the tip movement should be examined under fluoroscopy.Do not torque a wire without observing corresponding movement of the tip.Always advance or withdraw a wire slowly.Never push, auger, or withdraw a guidewire which meets resistance, or the guidewire may perforate the vessel if forced against resistance.Resistance may be felt tactilely or noted by tip buckling under fluoroscopy.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided, it appears that clinical and/or procedural factors have contributed to the event as reported.Patient information is unknown.If there is any further relevant information received, a follow up medwatch report will be submitted.
Event or Problem Description
Event description: dr was using thruway wire with jet stream in the sfa for arteriosclerosis 4 to 6 passes blades down and then blades up when wire broke.Dr said he tried to snare the lost piece but was unsuccessful.Dr apparently ballooned it into the wall of sfa.Dr reported the incident to me so that i can place it udm kid to send it for investigation.What troubleshooting steps, if any, resolved the issue?: dr tried to snare broken off peace out but was unsuccessful what is the next course of action?: place product in udm kid and send it for investigation patient present at time of event?: yes.Patient complications: other.In the physician's opinion, did the device or procedure cause or contribute to the patient complication?: yes.Please describe the way in which the device or procedure caused or contributed to the patient complication?: piece of wire stayed behind in patient medical or surgical interventions: apparently tried to snare the wire that broke off but was unsuccessful they balloon it into the wall of the sfa.Patient admitted to hospital beyond the standard of care: yes.Patient discharged from hospital?: unknown.Patient outcome: expected to fully recover.Reason for unsuccessful procedure: thruway wire broke inside patient when dr was doing jet stream.Based on the outcome noted above, was the patient sedated when the procedure was cancelled?: yes - local anesthesia.Question: did the catheter and guidewire have to be removed as one unit? answer: yes.Question: how was the detached portion of the device removed (i.E.Pulled, snared etc)? answer: tried to snare it.Question: please specify the approximate location of the fracture on the device? answer: sfa lower part.Question: was the device removed from the patient intact/fractured post procedure? answer: no.Question: was the guidewire able to be removed from the device once outside the patient? answer: yes the other part that was left.Question: was the guidewire entrapped within the anatomy or other device? provide device details if within another device.Answer: no.Question: was there any visible damage to the device? if yes, please describe: answer: no.Question: was this portion of the device outside of the body at the time of the fracture? answer: no.Question: when during the procedure did the device fracture (unpacking, preparation, introduction, use (during crossing lesion, prior to crossing), removal, packaging for shipment etc.)? answer: during the jet stream procedure.Question: was the device removed from the patient intact? answer: no.Additional information received on march 1, 2023: question: listing and model of other devices used during the procedure, include the model, brand name, sizes, etc.Answer: jetstream xc cath 2.4mm x 120cm was used.Question: what does the end user believe caused the thruway device to separate and remain in the patient? answer: this dr does a lot of this procedures and he said he cannot understand because a piece broke even where they were not working.Apparently the wire was an cord far away from where they were working he said it felt if the jetsream was turning the wire inside and then he stopped.Question: was the core and coil wire fractured or the coil wire material only? answer: yes core and coil because a whole piece broke off.Question: approximately how far from the distal tip of the thruway device did the fracture occur? answer: +/- 3cm from distal tip.Question: during the procedure did the tip of the jetstream catheter come within 10cm of the tip of the thruway device? answer: no and his very sure because he does a few of these cases.Question: was there any resistance noted between the thruway wire and the catheter during the procedure? answer: yes he felt turning on the wire.Question: was fluoroscopy used during the procedure? answer: yes fluoroscopy was used.Question: how were the jetstream and thruway removed from the patient? answer: apparently jetstream then wire.Question: it's reported the procedure was not completed.Are there any additional treatment plans to be done in the future as this procedure had to be terminated? answer: as i understand the procedure stopped but they continued to work on patient to get the lost piece out of the patient.Question: patient's current status? answer: patient is stable.Question: are there any plans to go back to remove the wire segment that remains in the patient? answer: no, they balloon it to the wall of the artery.
Additional Manufacturer Narrative
Device evaluation: as received, the specimen consisted of one-1 each 300-014 gw, short taper; returned coiled, loose, and double bagged in "zip-lock" style poly biohazard pouches.A review of the device history records of the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.During manufacturing and packaging of this product the operators are instructed to 100% visually inspect for any obvious defect prior to shipment.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.The specimen presented ductile tensile overload fracture damage at unknown distance from the distal tip and a mass of apparent tissue adhered to the proximal marker coil.Along with extensive kink/bend damage of varying severity and frequency at 0.3cm, 82.2 cm, 192 cm and 238.5 cm, the specimen also presented ptfe scraped/frayed coating damage scattered over the coated length of the device with indication of ptfe coating removal at 16cm to 17.5cm and 26.3 to 28.7cm from the proximal aspect of the fracture at the distal tip.The proximal coil to core wire joint appears to be correct and intact by visual examination and by non-destructive testing.Approximately 3cm of the remaining portion of the distal coil and metallic core wire was not included with the returned specimen device.Our investigation was unable to confirm that the product did not meet specification prior to shipment.The investigation concluded that the product met specification at the time of shipment.As noted in the device instructions for use (dfu), "free movement of the guidewire within the catheter is an important feature of a steerable guidewire system because it gives the user valuable tactile information.Test the system for any resistance prior to use." as noted in the warnings portion of the device instructions for use: · attention should be paid to guidewire movement in the vessel.Before a wire is moved or torqued, the tip movement should be examined under fluoroscopy.Do not torque a wire without observing corresponding movement of the tip.Always advance or withdraw a wire slowly.Never push, auger, or withdraw a guidewire which meets resistance, or the guidewire may perforate the vessel if forced against resistance.Resistance may be felt tactilely or noted by tip buckling under fluoroscopy.Also as noted in the precautions portion of the thruway device instructions for use, "do not torque, advance or withdraw the guidewire if significant resistance is felt.Torquing, advancing, or withdrawing a guidewire against significant resistance may cause vessel damage, guidewire damage and/or guidewire tip separation." at this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided to date, it appeared that clinical and/or procedural factors have contributed to the event as reported.If any further relevant information is received, a follow up medwatch report will be submitted.